7 posts Page 1 of 1
I started avonex and after 4 months I started having muscle pains in my thighs. They felt tired and slightly constricted.Sometimes the pain in the muslces would wake me in the night, my legs feel heavy during the day. My neuro agreed I should stop Avonex and see if this and a few other side effects would ease.
My muscle problems however persisted, and maybe worsened.
I have tried 2 types of muscle relaxants, they work for about a week then stop working. My neuro has now prescribed Baclofene / Liorsal 10mg twice daily.
These don't seem to have helped much. The neuro did reflex tests and didn't feel this was the beginning of spasicity, but some nerve damage caused by the 6 months of avonex injections into my thigh muscles.
This is not a disabling complaint at the moment, but it worried me all the same.
I would love someones opinion.
I follow the Uk BBD - which is a sticter version of Dr George's diet.I supplement and I exercise well and have started in the gym- my legs are certainly not made worse by the exercise, its hard to tell if they are better after exercise.

Is there anyone who would have some thoughts please?

Qu

Quin,

I have a kind of stiffness/pain. I'm not sure what to call it. It feels like the pain of stiffness, as if you I worked my muscle too hard. I worry it's the start of somethign worse as well. I take avonex and take 20mg of baclofen...

I have the same questions, but regular exercise seems to help. Recently, it's worse for several weeks. I'm hoping it disappears again.

I can't inject into my legs as I get pain there 3 days later. I inject into my arms.
Alex

Diagnosis: Jan 2010, OMS April 2010.
Thanks for the reply Alex.
Your reply makes it sound like it is the avonex causing the pain/discomfort, which is a comfort that it it isn't something worse starting.
I know what you mean about not sure how to discribe the pain - a heaviness, a tiredness, an ache, a constriction

I am taking 20mg of baclofene for about 2 weeks and things are improving slightly- since mid december i was on a slightly lower dose,which didn't do too much.

The monster of MS is I feel i am always waiting for something to happen, but fingers crossed on this count it may be caused by the drugs.
I've stopped the avonex and am changing over to copaxone- so will hoping for complete improvement with thigh muscles- will wait to see what the copaxone brings with it.
I tried Baclofen once many years ago for leg pain. I found that exercise (walking regularly) and stretching exercises work better than anything -- certainly better than Baclofen. In fact, stretching is so effective that it can greatly reduce leg pain in just a couple of days. Amazing! A neurologist sent me to a physical therapist a couple of times and I learned some great stretching exercises.

That said, it is important to remember that leg pain can be caused by many things including: a shortage of calcium a shortage of vitamin D, drinking too little water, too little potassium, etc. If one has ruled out all of these other causes of leg pain, stretching exercises are generally the best bet. I love, love, love stretching.

It is interesting that I frequently hear others with MS complain of leg pain but I could find no research relating to treatment of leg pain. Given that we are on own. The neurologists I have seen have all recommended stretching probably because they somehow noticed that works. These neurologists also preferred stretching exercises to use of drugs. in most cases.
yes rebecca, i do agree with you.I do drink loads,vit D level is good. Exercise is so important and I do stretch at home and I
go to flexibility classes and gym classes.
In a week or two i am going to try to reduce the meds and see if all is well without.

keep well everyone
well its march already and i thought i would update, i have switched to copaxone and thats going ok, as injecting yourself everyday can go !
last avonex injection was september and the issue with my thigh muscles is still ongoing.
GP thinks it could still be the effects of the avonex causing the constriction feeling i have in the mornings. It certainly has improved, aching is generally only in the mornings now, so just for a test I gave up the baclofene for 10 days and i have to say thing did get worse and muslces ached all day,although with the feeling in my calf muscles that someone was holding them !

Is there anyone out there who has come off avonex because of its effects ? i would in curious to know how long it took for the effects to fad and thing return to normal.
Quin,

I had to give up injecting in my thighs because I would have muscle aches at the injection site 4 days later. Also, I've had stiffness/pain that comes and goes. I always questioned the avonex but also the fact that I have MS and any sensation is possible. I noticed also that I have to watch how much I exercise. You didn't say.

I too find stretching helps. Sometimes I worry I'm harming my muscles with the Avonex and want to have a nurse show my wife how to inject it in my bum. That said, the pain/stiffness I feel in my leg is not where I used to inject.

I once had spasticity explained to me as some sort of muscle reflex. But mine never felt like it and the baclofen doesn't seem to help that much, though I still take it.

So please take some comfort that someone has similar sensations, though I don't really have much advice to offer. Exercise moderately, stretch and do meditation for pain management. I can send you an MP3 if you haven't been doing it - it helps tremendously.

Best.

Alex
Alex

Diagnosis: Jan 2010, OMS April 2010.
7 posts Page 1 of 1

Who is online

Users browsing this forum: No registered users and 2 guests